Thunderstorm Wind, Dallas
- When
- July 5, 2:30 PM CST
- Where
- Dallas County, 5 mi SW of Adel
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.567, -94.083
Moderately unstable air was in place over Iowa as an upper level low pressure area lifted northeast across the area. At the surface, low pressure moved into west central Iowa by the early afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Moderately unstable air was in place over Iowa as an upper level low pressure area lifted northeast across the area. At the surface, low pressure moved into west central Iowa by the early afternoon hours. A warm front extended east from the low across central Iowa. Temperatures warmed into the low to mid 80s south of the front with dew point readings around 70 degrees. CAPE values by late afternoon were in the 2200 J/kg range with lifted indices in the -4 to -5 degree range. Thunderstorms developed by the early afternoon hours. Most of the storms remained well below severe limits. There were a couple exceptions. One storm produced a microburst southwest of Adel in Dallas County. IT downed a narrow area of two to three foot diameter trees. Another storm in Calhoun produced a small tornado north of Rockwell City. The tornado touched down in open country and did not cause any damage to speak of. The main threat with the thunderstorms through the afternoon and evening hours was the heavy rainfall north of the warm front. Rainfall of 2 to 5 inches was reported across the north quarter of the state. Heavy rainfall caused flash flooding in Cerro Gordo County in the Mason City area. Widespread 2 to 3 inch amounts were reported in the city on top of already saturated ground, resulting in flash flooding. In the Rudd area of nearby Floyd County, reports were received of 7.5 inches of rain falling, most of it within just one hour.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 5, 12:50 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 150 PM CDT MON JUL 5 2004 .DISCUSSION... MAIN FOCUS IS NEAR TERM CONVECTIVE TRENDS AND SVR/FF POTENTIAL. SHORT TERM CONCERNS FOCUSED ON TWO WARM FRONTS...ONE ACROSS NRN IA AND ONE ACROSS THE SOUTH. ONGOING CONVECTION IN NRN IA HAS BEHAVED THUS FAR...WITH THE BIGGER CONCERN THE DEVELOPING CU FIELD AND CELLS IN THE SOUTH. CURRENT THOUGHTS FOR MAIN STORM INITIATION ARE AROUND 3 PM NEAR SOUTHERN CONVERGENCE AREA. STEEP LAPSE RATES WILL BE FAVORABLE FOR HAIL...WITH SOUNDINGS SUGGESTING STRAIGHT-LINE WIND THREAT AS WELL. ALTHOUGH DEEP LAYER SHEAR IS NOT OUTSTANDING...THERE SHOULD BE ENOUGH LOW-LEVEL SHEAR...CAPE AND INSTABILITY FOR ISOLATED TORNADOES AND WILL HAVE TO MONITOR POSITION OF BOUNDARIES CLOSELY THROUGH THE AFTERNOON/EARLY EVENING. SOUTHEAST QUADRANT OF CWA LOOKS MOST FAVORABLE FOR TORNADOES...ALTHOUGH THE NORTH IS NOT OUT OF THE WOODS. SOME AREAS FROM GREENE COUNTY INTO THE WATERLOO AREA HAVE RECEIVED SOME SIGNIFICANT RAINS OF LATE...BUT FLASH FLOOD GUIDANCE IS GENERALLY HIGH. WIDESPREAD 1/2 TO 1.5 INCH RAINS EXPECTED THROUGH TONIGHT...HEAVIEST ACROSS NW HALF OF CWA...WITH SOME HIGHER AMOUNTS OF 2-3. A FEW COUNTIES WITH WETTER INITIAL SOIL CONDITIONS COULD HAVE HYDRO ISSUES TONIGHT. CHC POPS CONTINUE TUESDAY IN THE NORTH WITH MAIN UPPER LOW ROTATING THROUGH. IMPRESSIVE LLJ CONVERGENCE WED NIGHT/EARLY THURS SHOULD FIRE ADDITIONAL STORMS...MAINLY SOUTH. FOR TEMPERATURES...TRENDED TOWARD WARMER FWC/MAV NUMBERS THROUGH WED NIGHT. BIG WARMUP STARTS THURSDAY WITH UPPER RIDGING ACROSS IOWA. LOOKING AHEAD TO THE EXTENDED PERIOD (FRI-MON): SOUTHWEST FLOW PATTERN RETURNS WITH ABUNDANT MOISTURE STREAMING INTO THE REGION AHEAD OF SLOW MOVING COLD FRONT. WILL CONTINUE POPS THROUGH THE DAY SUNDAY. UPPER RIDGE BUILDS IN EARLY NEXT WEEK. EXPECT SEASONABLY WARM AND MUGGY CONDITIONS THROUGH THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 144 PM CDT MON JUL 5 2004 IAZ005>007-016-017-024>028-036>039-048>050-060>062-073>075-083>086- 094>097-061100- APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR- FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH- LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-STORY-TAMA- WAPELLO-WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT- 144 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND EASTERN IOWA...ALONG AND EAST OF AN ALGONA...TO DES MOINES...TO LAMONI LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THEN INTENSIFY DURING THE AFTERNOON HOURS...LASTING INTO THE EVENING AS WELL. THE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES POSSIBLE. THE STORMS ALSO HAVE THE POTENTIAL TO PRODUCE HEAVY RAINS AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE DAY TUESDAY. THE NEXT CHANCES FOR SHOWERS AND STORMS WILL BE WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY SOUTH...AND AGAIN LATE FRIDAY THROUGH SUNDAY. THE POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS WILL BE BETTER DEFINED LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. IAZ004-015-023-033>035-044>047-057>059-070>072-081-082-092-093- 061100- ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET- GREENE-GUTHRIE-MADISON-PALO ALTO-POCAHONTAS-RINGGOLD-SAC-TAYLOR- UNION-WEBSTER- 144 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA...ALONG AND WEST OF AN ESTHERVILLE...TO BOONE...TO MOUNT AYR LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON BEFORE DIMINISHING DURING THE EARLY EVENING HOURS. THE STORMS MAY BE SEVERE AT TIMES WITH HAIL UP TO PENNY SIZE. HEAVY RAINS WILL ALSO BE POSSIBLE...WHICH MAY PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON-SEVERE SHOWERS AND THUNDERSTORMS MAY LINGER INTO EARLY TUESDAY MORNING. THE NEXT CHANCES FOR SHOWERS AND STORMS WILL BE WEDNESDAY NIGHT INTO THURSDAY MORNING...ESPECIALLY SOUTH...AND AGAIN LATE FRIDAY THROUGH SUNDAY. THE POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS WILL BE BETTER DEFINED LATER IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND VERY EARLY IN THE EVENING. SMALL
The Des Moines radar (KDMX), 35 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Brief tornado touchdown in open fields north of Rockwell City
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411222, 5411461, 5411462.